Alert archive / Nebraska / Red Flag Warnings in 2015

Red Flag Warning 15, NWS Goodland, KS

October 11, 2015Dundy County, Hitchcock County, Red Willow County, Nebraska; Yuma County, Colorado

NWS Goodland, KS issued this red flag warning at Oct 11, 2015, 1:39 AM MDT for Dundy County, Hitchcock County, Red Willow County, Nebraska; Yuma County, Colorado. It took effect at Oct 11, 2015, 11:00 AM MDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 11, 2015, 1:39 AM MDT (07:39 UTC)
In effect from
Oct 11, 2015, 11:00 AM MDT
Expired
Oct 11, 2015, 7:00 PM MDT
In force
8 hr
Issued by
NWS Goodland, KS

Counties Yuma County, CO, Dundy County, NE, Hitchcock County, NE, Red Willow County, NE

The radar

The Goodland radar (KGLD), 89 km from the middle of the area, began a volume at 07:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 7.7 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2015-10-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2015-10-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 82 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3339 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
82 m²/s²
0-3 km storm-relative helicity
155 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

859 
WWUS83 KGLD 110739
RFWGLD

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GOODLAND KS
139 AM MDT SUN OCT 11 2015

...RED FLAG CONDITIONS FORECAST TODAY...

.VERY DRY AIR AND STRONGER WIND GUSTS MIXING DOWN FROM ALOFT WILL
LEAD TO RED FLAG CONDITIONS TODAY. THE PRIMARY AREA OF CONCERN IS
ANY LOCATION NORTH OF THE KANSAS/NEBRASKA BORDER.

COZ252-NEZ079>081-111545-
/O.NEW.KGLD.FW.W.0015.151011T1700Z-151012T0100Z/
YUMA-DUNDY-HITCHCOCK-RED WILLOW-
139 AM MDT SUN OCT 11 2015 /239 AM CDT SUN OCT 11 2015/

...RED FLAG WARNING IN EFFECT FROM 11 AM MDT /NOON CDT/ THIS
MORNING TO 7 PM MDT /8 PM CDT/ THIS EVENING FOR WIND AND LOW
RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 079...080...081 AND
252...

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A RED FLAG
WARNING FOR WIND AND LOW RELATIVE HUMIDITY...WHICH IS IN EFFECT
FROM 11 AM MDT /NOON CDT/ THIS MORNING TO 7 PM MDT /8 PM CDT/
THIS EVENING.

* AFFECTED AREA...IN COLORADO...FIRE WEATHER ZONE 252 YUMA. IN 
  NEBRASKA...FIRE WEATHER ZONE 079 DUNDY...FIRE WEATHER ZONE 080 
  HITCHCOCK AND FIRE WEATHER ZONE 081 RED WILLOW.

* WINDS...NORTHWEST 10 TO 20 MPH WITH GUSTS UP TO 30 MPH.

* RELATIVE HUMIDITY...AS LOW AS 13 PERCENT.

* IMPACTS...ANY FIRES THAT START WILL HAVE EXTREME FIRE BEHAVIOR 
  AND SPREAD RAPIDLY. OUTDOOR BURNING IS NOT ADVISED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR ARE IMMINENT. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN
CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

&&

$$

FOR MORE INFORMATION FROM NOAA/NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/GLD (ALL LOWER CASE)
2 follow-up statements
654 
WWUS83 KGLD 111401
RFWGLD

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GOODLAND KS
801 AM MDT SUN OCT 11 2015

...RED FLAG CONDITIONS FORECAST TODAY...

.VERY DRY AIR AND STRONGER WIND GUSTS MIXING DOWN FROM ALOFT WILL
LEAD TO RED FLAG CONDITIONS TODAY. THE PRIMARY AREA OF CONCERN IS
ANY LOCATION NORTH OF THE KANSAS/NEBRASKA BORDER.

COZ252-NEZ079>081-120100-
/O.CON.KGLD.FW.W.0015.151011T1700Z-151012T0100Z/
YUMA-DUNDY-HITCHCOCK-RED WILLOW-
801 AM MDT SUN OCT 11 2015 /901 AM CDT SUN OCT 11 2015/

...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM MDT /NOON CDT/
THIS MORNING TO 7 PM MDT /8 PM CDT/ THIS EVENING FOR WIND AND LOW
RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 079...080...081 AND
252...

* AFFECTED AREA...IN COLORADO...FIRE WEATHER ZONE 252 YUMA. IN 
  NEBRASKA...FIRE WEATHER ZONE 079 DUNDY...FIRE WEATHER ZONE 080 
  HITCHCOCK AND FIRE WEATHER ZONE 081 RED WILLOW.

* WINDS...NORTHWEST 10 TO 20 MPH WITH GUSTS UP TO 30 MPH.

* RELATIVE HUMIDITY...AS LOW AS 13 PERCENT.

* IMPACTS...ANY FIRES THAT START WILL HAVE EXTREME FIRE BEHAVIOR 
  AND SPREAD RAPIDLY. OUTDOOR BURNING IS NOT ADVISED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR ARE IMMINENT. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN
CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

&&

$$

FOR MORE INFORMATION FROM NOAA/NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/GLD (ALL LOWER CASE)
958 
WWUS83 KGLD 120102
RFWGLD

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GOODLAND KS
702 PM MDT SUN OCT 11 2015

COZ252-NEZ079>081-120215-
/O.EXP.KGLD.FW.W.0015.000000T0000Z-151012T0100Z/
YUMA-DUNDY-HITCHCOCK-RED WILLOW-
702 PM MDT SUN OCT 11 2015 /802 PM CDT SUN OCT 11 2015/

...RED FLAG WARNING HAS EXPIRED FOR FIRE WEATHER ZONES
079...080...081 AND 252...

WIND AND HUMIDITY VALUES WILL NO LONGER MEET RED FLAG CRITERIA AND
THE WARNING HAS EXPIRED.

$$

FOR MORE INFORMATION FROM NOAA/NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/GLD (ALL LOWER CASE)

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this red flag warning went out at Oct 10, 11:16 PM MDT, 2 hours 23 minutes earlier.

Area forecast discussion, Oct 10, 11:16 PM MDT, 2 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
1116 PM MDT SAT OCT 10 2015

.SHORT TERM...(THIS EVENING THROUGH SUNDAY)
ISSUED AT 159 PM MDT SAT OCT 10 2015

EARLY AFTERNOON SATELLITE AND RAP UPPER LEVEL ANALYSIS SHOWS RIDGE
EXTENDING FROM MEXICO ACROSS EH SOUTHERN PLAINS AND CENTRAL
ROCKIES. A  SHORTWAVE TROUGH IS MOVING ACROSS EASTERN NEBRASKA
AND IS RESPONSIBLE FOR PASSING HIGH CLOUD COVER. AT THE
SURFACE...SURFACE TROUGH AXIS IS IN PLACE ACROSS WESTERN KANSAS.

TONIGHT-SUNDAY...RIDGE TRANSITIONS TO WESTERLY  FLOW AS STRONG
SHORTWAVE MOVES ALONG CANADIAN BORDER SUNDAY AFTERNOON. THIS
PATTERN WILL RESULT IN THE PERSISTENT DRY AIR MASS REMAINING IN
PLACE OVER OUR CWA...WITH INCREASING WAA THROUGH THE DAY SUNDAY.
PRIMARY CONCERNS CONTINUE TO BE POTENTIAL FOR RED FLAG CONDITIONS
(SEE FIRE WEATHER SECTION) AND RECORD HIGH TEMPERATURES.

CONFIDENCE IS HIGH THAT WE WILL SEE DAILY RECORD HIGHS BROKEN
ACROSS OUR CWA WITH HIGHS IN THE 90S SUNDAY. MODEL CONSENSUS
FAVORS HIGHS 90-95F...WHICH COULD STILL PLACE A FEW LOCATIONS
WITHIN RANGE OF MONTHLY RECORDS. WARMER END OF GUIDANCE NOW
SUPPORTS HIGHS 95 (GOODLAND) TO 100F (MCCOOK) WHICH WOULD BE ABOVE
MONTHLY RECORDS FOR MOST LOCATIONS IN OUR CWA. WHILE MIXING SHOULD
BE VERY DEEP FOR THIS TIME OF YEAR...TEMPS ALOFT SEEM TO SUPPORT
THE LOWER END OF THIS SPECTRUM AND MODEL CONSENSUS.

.LONG TERM...(SUNDAY NIGHT THROUGH SATURDAY)
ISSUED AT 159 PM MDT SAT OCT 10 2015

UPPER FLOW WILL BE WESTERLY SUNDAY NIGHT ACROSS THE CENTRAL PLAINS
AS A TROUGH MOVES EAST ACROSS THE NORTHERN PLAINS.  AS THE TROUGH
MOVES FURTHER EAST MONDAY, FLOW WILL BECOME NORTHWEST AND CONTINUE
THROUGH TUESDAY. A SURFACE TROUGH WILL BE OVER NORTHWEST KANSAS
SUNDAY EVENING FOLLOWED BY A COLD FRONT OVERNIGHT.  HIGH PRESSURE
WILL MOVE INTO THE CENTRAL PLAINS MONDAY AND MONDAY NIGHT.  ANOTHER
SURFACE TROUGH WILL MOVE INTO EASTERN COLORADO TUESDAY.

THE FORECAST WILL REMAIN DRY SUNDAY NIGHT EVEN THROUGH DYNAMICS FROM
THE UPPER TROUGH ARE NEARBY.  THERE IS SIMPLY A LACK OF MOISTURE AS
THIS SYSTEM MOVES THROUGH.  THIS LACK OF MOISTURE AND SUBSIDENCE
WILL KEEP CONDITIONS DRY THROUGH TUESDAY.  CONSEQUENTLY POPS FROM
SUNDAY NIGHT THROUGH TUESDAY WILL BE NIL.

MAX TEMPERATURES MONDAY WILL BE COOLER IN THE LOWER TO MID 70S.
TEMPERATURES SHOULD REBOUND TO THE LOWER 80S TUESDAY.  MIN
TEMPERATURES SUNDAY NIGHT SHOULD RANGE FROM THE MID 40S IN EASTERN
COLORADO TO THE LOWER 50S IN THE EASTERN PART OF THE FA. MIN
TEMPERATURES MONDAY NIGHT SHOULD COOL TO THE MID 40S.

IN THE EXTENDED...(TUESDAY NIGHT THROUGH SATURDAY)...

NORTHWEST FLOW WILL CONTINUE ACROSS THE CENTRAL PLAINS TUESDAY
NIGHT/WEDNESDAY AHEAD OF A RIDGE BUILDING INTO THE ROCKIES THURSDAY
THROUGH SATURDAY.  SURFACE HIGH PRESSURE RESIDE OVER THE REGION
THROUGH THURSDAY.  A COLD FRONT WILL MOVE ACROSS THE AREA THURSDAY
NIGHT FOLLOWED BY HIGH PRESSURE FRIDAY.  ANOTHER TROUGH WILL MOVE
INTO EASTERN COLORADO SATURDAY.

THE FORECAST WILL REMAIN DRY THROUGH SATURDAY DUE TO THE LACK OF ANY
DYNAMICS AND MOISTURE.  A TROUGH IS PROGGED TO MOVE INTO AN AREA
WEST OF THE CENTRAL ROCKIES SATURDAY BUT ANY PRECIPITATION SHOULD
REMAIN WEST OF THE DIVIDE.

MIN TEMPERATURES WILL RANGE FROM THE LOWER TO MID 40S DURING THIS
TIME.  MAX TEMPERATURES WILL RANGE FROM THE MID TO UPPER 70S THROUGH
THURSDAY AND THEN COOL TO THE UPPER 60S TO AROUND 70 FRIDAY AND
SATURDAY.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z SUNDAY NIGHT)
ISSUED AT 1114 PM MDT SAT OCT 10 2015

VFR EXPECTED AT BOTH KGLD AND KMCK THROUGH THE TAF PERIOD WITH
RIDGING ALOFT RESULTING IN MOSTLY CLEAR SKIES AND LIGHT WINDS.
THERE WILL BE A SUBTLE WIND SHIFT FROM SOUTHWEST TO NORTHWEST
SUNDAY AFTERNOON AS A COLD FRONT SAGS SOUTH FROM NEBRASKA.

&&

.FIRE WEATHER...
ISSUED AT 151 PM MDT SAT OCT 10 2015

SUNDAY AFTERNOON...NEAR CRITICAL FIRE WEATHER CONDITIONS ARE STILL
ANTICIPATED ACROSS THE REGION. IF TD TRENDS AND MIXING HEIGHTS THIS
AFTERNOON ARE ANY INDICATION WE SHOULD SEE RH VALUES DROP BELOW 15
PERCENT ACROSS OUR ENTIRE FORECAST AREA SUNDAY WHEN TEMPERATURES ARE
EXPECTED TO BE EVEN WARMER. THE BIGGEST QUESTION REGARDING POTENTIAL
RED FLAG CONDITIONS WILL BE WINDS...WITH PEAK WINDS ALOFT STILL NORTH
OF OUR CWA. GFS HAS TRENDED HIGHER AND MAY SUPPORT A WINDOW OF RED
FLAG CONDITIONS IN THE AFTERNOON NORTH OF HIGHWAY 34. NAM AND OTHER
GUIDANCE ON THE OTHER HAND SUPPORTS WHAT WOULD BE INFREQUENT WIND
GUSTS LESS THAN 25 MPH BASED ON CURRENT PEAK WINDS IN THE MIXED
LAYER. THIS IS A VERY NARROW WINDOW IN THE FAR NORTHERN PART OF OUR
CWA...AND 3HR OCCURRENCE IS IN DOUBT. I DECIDED TO HOLD OFF ON
ISSUANCE OF WATCH DURING THIS FORECAST CYCLE DUE TO THE MARGINAL
WIND CONDITIONS.

MONDAY...DRY RELATIVE HUMIDITY WILL CREATE THE POTENTIAL FOR FIRE
WEATHER CONCERNS MONDAY. HOWEVER, WINDS SPEEDS DO NOT APPEAR
STRONG ENOUGH TO MEET CRITERIA EXCEPT IN THE MORNING OVER NORTHERN
AREAS WHEN RH VALUES WILL HIGHER. WIND SPEEDS DECREASE DURING THE
AFTERNOON AS RH VALUES GO LOWER BUT SPEEDS THEN WILL EVEN BE
LOWER. LATER SHIFTS SHOULD CONTINUE TO MONITOR FIRE WEATHER FOR
MONDAY.

&&

.CLIMATE...
ISSUED AT 234 AM MDT SAT OCT 10 2015

RECORDS FOR SATURDAY

GOODLAND.....90 SET IN 1920
TRIBUNE......91 SET IN 1920
BURLINGTON...90 SET IN 1962
YUMA.........87 SET IN 1962

RECORDS FOR SUNDAY

GOODLAND.....93 SET IN 1996 (MONTHLY RECORD 96 IN 1926)
COLBY........90 SET IN 1955 (MONTHLY RECORD 97 IN 2000)
TRIBUNE......90 SET IN 1975 (MONTHLY RECORD 95 IN 2007)
HILL CITY....94 SET IN 1975
BURLINGTON...90 SET IN 1996 (MONTHLY RECORD 93 IN 2007)
YUMA.........86 SET IN 1989
MCCOOK.......90 SET IN 1962 (MONTHLY RECORD 98 IN 1928)

FORECAST FOR SUNDAY

GOODLAND.....91
COLBY........94
TRIBUNE......92
HILL CITY....96
BURLINGTON...90
YUMA.........89
MCCOOK.......95

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...DR
LONG TERM...FS
AVIATION...024
FIRE WEATHER...DR/FS
Hazardous weather outlook, Oct 10, 10:39 AM MDT, 15 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1039 AM MDT SAT OCT 10 2015

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-111645-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1039 AM MDT SAT OCT 10 2015 /1139 AM CDT SAT OCT 10 2015/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL COLORADO...
EXTREME SOUTHWEST NEBRASKA AND NORTHWEST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

ELEVATED FIRE DANGER IS EXPECTED BOTH SUNDAY AND MONDAY. ON
SUNDAY...THE HIGHEST THREAT FOR CRITICAL FIRE WEATHER CONDITIONS
SHOULD LIE NORTH OF HIGHWAY 36. ON MONDAY...THE GREATEST THREAT
SHOULD BE EAST OF A LINE FROM STRATTON NEBRASKA TO QUINTER KANSAS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

Nearby

Red Flag Warnings in Nebraska, 2015Red Flag Warnings in Colorado, 2015Every red flag warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.